Femara side effects: Is bone loss a concern?

content provided by mayoclinic.com

Femara side effects: Is bone loss a concern?

Question

Is it safe to take Femara for breast cancer if I also have osteoporosis?

Gloria
Connecticut

Answer

This is a very important question that you need to discuss with your oncologist.

Letrozole (Femara) is one of a new group of drugs — called aromatase inhibitors — used to treat breast cancer. One potential side effect of aromatase inhibitors is bone loss (osteoporosis). You and your oncologist must weigh the risk of this medication worsening your osteoporosis against its potential benefits in treating your breast cancer.

If the Femara has great potential for treating your breast cancer and you only have mild bone loss (osteopenia), it may make sense to continue the Femara.

If you have severe osteoporosis and the characteristics of your breast cancer suggest that the Femara will be only marginally effective, you and your doctor may want to consider other medications for your breast cancer, such as tamoxifen (Nolvadex). Although tamoxifen doesn't cause bone loss, it has other potential side effects. Another strategy is to continue using Femara for your breast cancer and combine it with a bone-strengthening medication, such as alendronate (Fosamax).

A discussion with your oncologist can clarify these issues.

Last Updated: 02/08/2006
© 1998-2014 Mayo Foundation for Medical Education and Research (MFMER). All rights reserved. A single copy of these materials may be reprinted for noncommercial personal use only. "Mayo," "Mayo Clinic," "MayoClinic.com," "Mayo Clinic Health Information," "Reliable information for a healthier life" and the triple-shield Mayo logo are trademarks of Mayo Foundation for Medical Education and Research.

Terms and conditions of use

 

Bookmark and Share   E-Mail Page   Printer Friendly Version